URL of this page: //medlineplus.gov/ency/article/002661.htm

Ketoprofen overdose

Ketoprofen is a nonsteroidal anti-inflammatory drug. It is used to treat pain, swelling, and inflammation. Ketoprofen overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Ketoprofen can be harmful in large amounts.

Where Found

Ketoprofen is found in medicines with these names:

  • Orudis
  • Oruvail

Medicines with other names may also contain ketoprofen.


Below are symptoms of a ketoprofen overdose in different parts of the body.



  • Congestive heart failure (chest discomfort, shortness of breath, leg swelling)
  • High or low blood pressure


  • Diarrhea
  • Nausea
  • Possible loss of blood in the stomach and intestines
  • Stomach pain
  • Vomiting (sometimes with blood)


  • Difficulty breathing
  • Wheezing



  • Blistering rash
  • Bruising
  • Sweating

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container to the hospital with you, if possible. 

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
  • EKG (electrocardiogram, or heart tracing)
  • Chest x-ray
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine to to treat stomach inflammation and bleeding, breathing problems, and other symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

How well someone does depends on the amount of ketoprofen they swallowed and how quickly they receive treatment. The faster someone gets medical help, the better the chance for recovery.

A mild overdose of ketoprofen does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood).

However, a large amount of internal bleeding is possible, and a blood transfusion may be needed. Passing a tube with a camera through the mouth into the stomach may be needed to stop the internal bleeding.

A large overdose can cause serious damage to children and adults. Death may occur.

Alternative Names

Orudis overdose; Oruvail overdose


Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.

Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

Review Date 10/13/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

Related MedlinePlus Health Topics